Texas, 2012High Wind in Texas, January 20, 2012
January 20, 2012 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 19, 10:36 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 19, 10:36 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1136 PM CST THU JAN 19 2012
.DISCUSSION...
&&
.AVIATION...
VFR CONDITIONS WITH A FEW HIGH CLOUDS. LIGHT WIND TONIGHT WILL
PICK UP OUT OF THE WEST TOMORROW AND BE GUSTY IN THE AFTERNOON AS
SURFACE LOW SETS UP OVER THE PANHANDLE.
&&
.PREV DISCUSSION... /ISSUED 245 PM CST THU JAN 19 2012/
DISCUSSION...
A BONUS SPRING DAY TODAY WILL BE FOLLOWED WITH ANOTHER TOMORROW
WITH RECORD HIGHS LIKELY TO BE BROKEN IN MANY LOCATIONS IN THE
CWA. UNFORTUNATELY THE WARM TEMPERATURES WILL BE ACCOMPANIED WITH
WINDY CONDITIONS AS A WEAK UPPER DISTURBANCE DEVELOPS A WEAK
SURFACE LOW ALONG A COLD FRONT IN THE TEXAS PANHANDLE. MODELS
HOWEVER HAVE BACKED OFF ON THE STRENGTH OF THE WINDS WITH
YESTERDAYS MODELS FORECASTING 850MB WINDS OF 30-35KTS BUT TODAY
HAS DROPPED TO 25-30KTS. IN ADDITION...MID LEVEL WINDS ON THE
SOUTHERN PERIPHERY OF THE DISTURBANCE HAVE DIMINISHED AS WELL AND
STRONG WINDS IN THE GUADALUPE MOUNTAINS DO NOT APPEAR AS FAVORABLE
AS YESTERDAY. THUS HAVE ELECTED TO HOLD OFF ONCE MORE UPGRADING
THE HIGH WIND WATCH TO A WARNING AND WILL LET THE MID SHIFT TAKE
ONE LAST LOOK. SUBSIDENCE IN THE LEE OF THE MOUNTAINS COULD
BRIEFLY PRODUCE ADVISORY LEVEL WINDS IN EDDY COUNTY...BUT MOST
AREAS WILL EXPERIENCE WINDS IN THE 20-25 MPH RANGE.
A COLD FRONT MOVES THROUGH IN THE WAKE OF THE DISTURBANCE FRIDAY
NIGHT PROVIDING A GLANCING SHOT OF COOLER AIR...HOWEVER THE
SHARPLY COLDER TEMPERATURES CURRENTLY SEEN IN KANSAS WILL KEEP
MOSTLY TO OUR EAST WITH THE SHALLOW AIRMASS MIXING OUT ACROSS MUCH
OF THE AREA SATURDAY. THERE MAY BE A SHARP WEST TO EAST
TEMPERATURE GRADIENT WHERE THE COLD AIR IS DEEP ENOUGH TO RESIST
THIS MIXING. SUNDAY A MUCH STRONGER UPPER TROUGH MOVES ACROSS THE
WESTERN STATES INCREASING WESTERLY WINDS. AM A LITTLE CONCERNED
THAT SPLIT JET INTERACTION WILL INCREASE UPPER DIFFLUENCE DROPPING
THE TROUGH A LITTLE FURTHER SOUTH THAN MODELS CURRENTLY INDICATE.
THIS COULD MAKE A WINDY SUNDAY VERY WINDY AS THE CORE OF STRONGEST
WINDS WOULD BE SITUATED ACROSS OUR CWA. AM ALSO CONCERNED THAT THE
MODELS ARE BEING GENEROUS WITH LOW LEVEL COLD AIR ADVECTION
OCCURRING ON SUNDAY. A ZONAL PATTERN AS THE ONE SHOWN WOULD MORE
LIKELY PRODUCE A PREFRONTAL TROUGH WITH LITTLE IN THE WAY OF
COOLER TEMPS ON SUNDAY WITH THE COLDER AIR HOLDING IN SOUTHERN
KANSAS UNTIL THE PASSAGE OF THE UPPER TROUGH WHERE MORE NORTHERLY
FLOW WOULD HELP PUSH THE COLDER AIR SOUTH. WENT WITH OR ABOVE
GUIDANCE ON SUNDAY BUT CAN SEE WHERE THESE TEMPS...THOUGH WELL
ABOVE NORMAL...COULD STILL BE TOO LOW.
DESPITE GOOD MODEL AGREEMENT EARLY NEXT WEEK...MY CONFIDENCE IS
LACKING WITH THE DEVELOPMENT OF AN UPPER LEVEL LOW INTO NORTHERN
MEXICO. UPPER LEVEL FLOW IS ZONAL AND YET MODELS PORTRAY AN UPPER
LOW DIGGING WELL SOUTH...DESPITE ANOTHER UPPER TROUGH MOVING INTO
THE PAC NW PREVENTING MUCH AMPLIFICATION OF THE WEST COAST RIDGE.
THERE WILL PROBABLY BE SOME MODEL FLIP-FLOPPING WITH REGARD TO
THIS FEATURE THOUGH I AM LOOKING FOR A WEAKER AND SLIGHTLY FASTER
SOLUTION TO BE MORE LIKELY. LEFT THE SLIGHT CHANCE POPS IN THE
FORECAST DURING THIS TIME FRAME THOUGH SHOULD CURRENT MODELS PAN
OUT THERE COULD BE ANOTHER ROUND OF SIGNIFICANT PRECIPITATION
ACROSS THE AREA. THIS TIME AROUND RAIN AND THUNDERSTORMS APPEAR
THE MORE LIKELY P-TYPE INSTEAD OF SNOW.
HENNIG
FIRE WEATHER...
A SURFACE TROUGH OF LOW PRESSURE EXTENDING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO HAS RESULTED IN ABOVE NORMAL TEMPERATURES AND
LOCALLY BREEZY CONDITIONS ACROSS PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS AND UPPER TRANS PECOS REGION THIS AFTERNOON. LOCALIZED
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST ACROSS THESE
LOCATIONS THROUGH THE MID TO LATE AFTERNOON HOURS...BEFORE WINDS
DIMINISH BY EARLY EVENING. THE NEXT SHORTWAVE TROUGH WILL MOVE
ACROSS THE ROCKY MOUNTAINS FRIDAY. MID LEVEL WESTERLY WINDS WILL
INCREASE /30-35 KNOTS AT 700 MB/ ACROSS SOUTHEAST NEW MEXICO AND THE
NORTHERN PORTIONS OF WEST TEXAS ON THE BASE OF THE SHORTWAVE TROUGH
FRIDAY AFTERNOON. ENOUGH AFTERNOON MIXING SHOULD BE PRESENT TO
SUPPORT SUSTAINED WESTERLY 20 FT WINDS OF 20-25 MPH...WITH A FEW
GUSTS OF 30-35 MPH ACROSS MUCH OF SOUTHEAST NEW MEXICO...THE
GUADALUPE AND DAVIS MOUNTAINS...THE TRANS PECOS REGION...AND A GOOD
PORTION OF THE PERMIAN BASIN DURING THE AFTERNOON. TEMPERATURES WILL
ALSO BE MUCH ABOVE NORMAL ACROSS THE REGION AHEAD OF A SURFACE LOW
THAT WILL BE DEEPENING IN THE VICINITY OF THE RED RIVER VALLEY. THESE
WARM TEMPERATURES...COMBINED WITH SURFACE DEWPOINTS FALLING INTO THE
TEENS...WILL ALLOW FOR SINGLE DIGIT AFTERNOON RH ACROSS MUCH OF THE
REGION. WE HAVE OPTED TO UPGRADE MOST OF THE FIRE WEATHER WATCH TO A
RED FLAG WARNING...WITH THE EXCEPTION OF LOCATIONS NEAR SNYDER/
COLORADO CITY...WHERE WIND SPEEDS SHOULD BE UNDER 20 MPH.
FIRE WEATHER CONCERNS MAY INCREASE AGAIN SUNDAY AS A PACIFIC COLD
FRONT SWEEPS ACROSS THE REGION...POTENTIALLY BRING WINDY CONDITIONS
IN ITS WAKE. THOUGH TEMPERATURES WILL BE COOLER BEHIND THE FRONT...
A VERY DRY AIRMASS COULD SUPPORT RH VALUES OF 15 PCT OR LESS ACROSS
MUCH OF THE REGION. THERE IS STILL SOME UNCERTAINTY REGARDING THE
STRENGTH OF THE WINDS AND HOW DRY THE AIRMASS WILL BE ON SUNDAY...
BUT LATER SHIFTS WILL CONTINUE TO MONITOR FOR THE NECESSITY OF FIRE
WEATHER HEADLINES ACROSS PORTIONS OF THE FORECAST AREA SUNDAY
AFTERNOON.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 5 PM MST FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 5 AM MST FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM
MST/ FRIDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH FROM 5 AM MST FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Jan 19, 1:08 PM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CST THU JAN 19 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CST THU JAN 19 2012 /108 PM MST THU JAN 19 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. NEAR RECORD HIGH
TEMPERATURES...LOW RELATIVE HUMIDITIES...INCREASING WINDS AND HIGH
FIRE DANGER ARE LIKELY. A RED FLAG WARNING HAS BEEN ISSUED FOR THE
GUADALUPE AND DAVIS MOUNTAINS...THE TRANS PECOS...THE SOUTHEAST
NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND
MUCH OF THE PERMIAN BASIN FRIDAY AFTERNOON.
STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS BEGINNING
EARLY FRIDAY MORNING AND CONTINUING THROUGH FRIDAY EVENING. A HIGH
WIND WATCH REMAINS IN EFFECT FOR WESTERLY WINDS OF 35 TO 45 MPH
WITH GUSTS NEAR 60 MPH.
CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE ACROSS PORTIONS
OF SOUTHEAST NEW MEXICO AND WEST TEXAS AGAIN SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 20, 1:00 AM MST to 2:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
Several hours of strong wind gusts affected the higher elevations of the Guadalupe Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, January 20 to 21, 20121 death · 1 injured · $20,000 · 2 events
- Winter Storm and Damaging Wind in California, January 20 to 23, 20121 death · $5,000 · 53 kt wind · 9 events
- Winter Weather in Iowa, January 20, 20121 death · $4,000 · 1 event
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 2012$130,000 · 8 events
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201232 events
- Winter Weather in Virginia, January 20 to 21, 201223 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 201218 events
- Heavy Snow in Iowa, January 20, 201217 events
- Winter Storm in Illinois, January 20, 201215 events
- Winter Weather in Wisconsin, January 20, 201215 events
- Winter Weather in Maryland, January 20 to 21, 201215 events
- Heavy Snow and Winter Weather in Iowa, January 20, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356219.